Illinois, 2016

Flash Flood and Hail in Illinois, October 19 to 20, 2016

October 19 to 20, 2016 · NWS LSX · 4 events in 4 counties and zones

Isolated severe storms moved across the region. Numerous large hail and damaging winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms moved across the region. Numerous large hail and damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 19, 6:12 PM CST, 55 minutes earlier.

Area forecast discussion, Oct 19, 6:12 PM CST, 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
712 PM CDT WED OCT 19 2016

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 324 PM CDT Wed Oct 19 2016

(Tonight)

Focus tonight will be on convective trends. Believe the most focused
and widespread area on convection will continue to be near the quasi-
stationary 850-hPa warm front through the early overnight hours
tonight. Have therefore shifted highest PoPs and heaviest QPF axis
to the north more toward the I-44 corridor in MO. This convection
should remain elevated in nature with the sfc boundary across the
far southern CWA. With the elevated convection...large hail is the
primary threat. Further to the south across southeast Missouri and
far southwest Illinois...wind gusts in addition to large hail are
both threats as convection along/south of the sfc front will likely
be more surface based. Severe threat should wane by late evening as
instability...both elevated and sfc-based...begins to fade to the
southeast of the area.

Maintained locally heavy rainfall mention just shifted the axis a bit
further to the north tied to the highest PoPs. It has been dry this
month and FFG values are high so it will take quite a bit of rain
over a short period of time. Concern would be in training of
convection which certainly could occur due to the quasi-stationary
low-level baroclinic zone.

Temperatures will be cooler tonight compared to the last several
nights but still a bit above normal. Lows in the 50s for most areas
are expected.

(Thursday)

Bulk of precipitation should have exited the CWA by Thursday morning
but have schc-chc PoPs for showers into early afternoon for far
southern and eastern sections of the CWA. Main story will be the
much more fall-like look and feel to the day on Thursday. High
temperatures are only expected to be in the low 60s across the area
due to lingering cloud cover and strong CAA at low
levels...certainly a big change from the upper 80s to low 90s of
just a couple of days ago.

Gosselin

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 324 PM CDT Wed Oct 19 2016

Any lingering precip will have moved out of the area as surface low
moves east Thursday. Strong surface ridge builds eastward as low and
cold front move out shifting winds to the northwest. The northwest
flow as well as clearing behind the front will lead to cooler temps
Thurs night. Temps to remain slightly below normal through Sat
morning. There will be a slight warming trend as surface ridge
progress furthr to the east and shifts wind become southerly. a weak
cold front will move through the area Sun into Monday but this is
expected to bring no precip and cold temps should stay north of the
forecast area. The next chance of precip will be Wed as surface low
moves in from the western plains.

Walsh
&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 707 PM CDT Wed Oct 19 2016

Showers and thunderstorms continue to develop and track northeast
across forecast area, mainly affecting tafs along I-70 corridor
through about 03z. Then taper off to showers through the overnight
hours before ending around 08z-09z Thursday timeframe. Otherwise,
VFR conditions outside of storms at KUIN and KCOU. Metro area tafs
to see MVFR conditions linger through 13z-14z Thursday before
lifting to VFR. As for winds, northeast winds to back to the north
and remain northerly through rest of forecast period.

SPECIFICS FOR KSTL:
Showers and thunderstorms continue to develop and track northeast
across metro area through about 03z Thursday. Then taper off to
showers through the overnight hours before ending around 08z-09z
Thursday timeframe. Otherwise, will see MVFR conditions linger
through 13z-14z Thursday before lifting to VFR. As for winds,
northeast winds to back to the north around 06z Thursday and
remain northerly through rest of forecast period.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 19, 2:47 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
347 PM CDT WED OCT 19 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
347 PM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. THE
PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE
NATIONAL WEATHER SERVICE.

WALSH

In the hours before

Local storm report, Oct 19, 4:51 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HEAVY RAIN       1 N PERSHING            38.60N  91.62W
10/19/2016  M1.25 INCH       GASCONADE          MO   TRAINED SPOTTER

            RAINFALL SO FAR TODAY.

&&

BYRD
Local storm report, Oct 19, 5:27 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             4 NW FREDERICKTOWN      37.61N  90.35W
10/19/2016  E1.00 INCH       MADISON            MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Oct 19, 5:33 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             BIXBY                   37.67N  91.08W
10/19/2016  E0.50 INCH       IRON               MO   PUBLIC

&&

MILLER
Local storm report, Oct 19, 5:40 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             JUNCTION CITY           37.57N  90.29W
10/19/2016  M1.75 INCH       MADISON            MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Oct 19, 5:47 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 W FREDERICKTOWN       37.56N  90.39W
10/19/2016  E1.00 INCH       MADISON            MO   PUBLIC

            NEAR OAK GROVE AND THE INTERSECTION OF HWY 72 AND HWY
            D...RELAYED VIA THE COUNTY SHERRIFF

&&

MILLER
Local storm report, Oct 19, 5:55 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             AUXVASSE                39.02N  91.89W
10/19/2016  E0.50 INCH       CALLAWAY           MO   PUBLIC

            FACEBOOK REPORT

&&

MILLER

The radar

The Evansville,IN radar (KVWX), 130 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
October 19, 7:07 PM CST to 7:08 PM CST
Where
Fayette County, 0.6 mi SW of St Elmo to 0.35 mi NNE of St Elmo
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.025, -88.859

Thunderstorm winds blew down numerous large tree limbs around town.

Hail, Madison

When
October 19, 11:10 PM CST
Where
Madison County, 1.05 mi WSW of Alton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.892, -90.186

Flash Flood, Monroe

When
October 19, 11:45 PM CST to October 20, 3:00 AM CST
Where
Monroe County, Valmeyer to 1.19 mi W of Monroe City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.300, -90.320

Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were closed including Bluff Road.

Hail, Jersey

When
October 20, 12:10 AM CST
Where
Jersey County, Jerseyville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -90.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665742, 665750, 665754, 665743.